Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 49, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 12, 2024, 5:57 PM CDT for Texas County, Oklahoma. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2024, 5:57 PM CDT (22:57 UTC)
- Expired
- May 12, 2024, 6:33 PM CDT
- In force
- 36 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Texas County, OK
The radar
The Amarillo radar (KAMA), 157 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 584 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
185
WUUS54 KAMA 122257
SVRAMA
OKC139-122345-
/O.NEW.KAMA.SV.W.0049.240512T2257Z-240512T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
557 PM CDT Sun May 12 2024
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
South central Texas County in the Panhandle of Oklahoma...
* Until 645 PM CDT.
* At 557 PM CDT, a severe thunderstorm was located 5 miles northeast
of Goodwell, or 5 miles southwest of Guymon, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
Hail damage to vehicles is expected.
* Locations impacted include...
Guymon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3659 10162 3667 10162 3676 10133 3655 10131
TIME...MOT...LOC 2257Z 263DEG 13KT 3664 10156
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SH2 follow-up statements
016
WWUS54 KAMA 122319
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
619 PM CDT Sun May 12 2024
OKC139-122345-
/O.CON.KAMA.SV.W.0049.000000T0000Z-240512T2345Z/
Texas OK-
619 PM CDT Sun May 12 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTH CENTRAL TEXAS COUNTY...
At 619 PM CDT, a severe thunderstorm was located over Guymon, moving
east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible. Hail
damage to vehicles is expected.
Locations impacted include...
Guymon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3659 10152 3665 10153 3673 10133 3657 10131
TIME...MOT...LOC 2319Z 263DEG 13KT 3665 10146
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SH407 WWUS54 KAMA 122333 SVSAMA Severe Weather Statement National Weather Service Amarillo TX 633 PM CDT Sun May 12 2024 OKC139-122343- /O.CAN.KAMA.SV.W.0049.000000T0000Z-240512T2345Z/ Texas OK- 633 PM CDT Sun May 12 2024 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL TEXAS COUNTY IS CANCELLED... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning has been cancelled. && LAT...LON 3659 10152 3665 10153 3673 10133 3657 10131 TIME...MOT...LOC 2330Z 263DEG 13KT 3666 10139 $$ SH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 1:01 PM CDT, 4 hours 56 minutes earlier.
Area forecast discussion, May 12, 1:01 PM CDT, 4 hours 56 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 101 PM CDT Sun May 12 2024 ...New SHORT TERM, LONG TERM... .SHORT TERM ... (This evening through Monday night) Issued at 1235 PM CDT Sun May 12 2024 .SHORT TERM... A weather system is currently passing over the southern plains today generating a surface low in the panhandles as it does so. This system has pushed ample moisture across the panhandles for the last few days leading to the extensive cloud cover and earlier rain showers and thunderstorms. This system is causing increasing instability with its passage with a corridor of 500 to 1800 CAPE. This will allow further rain showers and thunderstorms to flair up this afternoon starting in the central and northern panhandles. Further rain showers and thunderstorms are then likely to form in the western panhandles as the low center passes through. All this activity will move eastward as both the system and the instability it is causing moves east. This system is causing some shear across the panhandles during its passage which will allow for some of the storms to organize and potentially become strong to severe. The primary threat from any of these strong to severe storms remains large hail and damaging winds. The chance for tornados is extremely low but a landspout cannot be fully ruled out as the upper low passes across the region. The chance for any strong to severe storm will strongly depend on how much heating will occur in the breaks of clouds. The more clearings and the longer duration of heating the higher the chance that a strong to severe storm will be. Conversely if the current cloud cover stick around longer then chance for a severe, much less any thunderstorms, becomes less. Rainfall accumulations from the rain showers and thunderstorms could be over an inch. However this will take either multiple showers and thunderstorms passing over the same area. It is almost as likely a spot will be missed by all the rain showers and thunderstorms and see no further accumulations of rain from this system. The passage of the surface low will act as a weak cold front shunting the bulk of the moisture to the east this evening. This will cause most of the rain showers and thunderstorms to end across the panhandles. There could still be a few light showers under the upper low mainly in the northern panhandles this evening to overnight during its passage. Monday will see the weather system still impacting the panhandles this time with some wrap around moisture. While low the moisture should prove sufficient to cause further isolated rain showers and thunderstorms. These have the best chance of occurring in the northern TX panhandle and OK panhandle as the moisture will be higher there. The rest of the TX panhandles will have a very low chance of seeing any further rainfall. Even areas that see more rain are unlikely to see much accumulation as these will be light rain showers. Winds will stay out of the north through the day and become gusty as the gradient from the weather system becomes tighter. Once the system pushes further eastward late in the day the winds will weaken again and become fairly light. SH && .LONG TERM ... (Tuesday through next Saturday) Issued at 1235 PM CDT Sun May 12 2024 Ridging looks to be in control on Tuesday, resulting in temperatures peaking in the 80s to near 90 in some spots. Southerly winds will bring some moisture back to the area through the afternoon and evening hours, which could help a stray storm or two develop when a few models hint a potential impulse impedes the ridge. This is a low confidence scenario though, as models are quite split on the existence of this hypothetical impulse. Therefore, POPs remain <20% on Tuesday. Models agree active weather promptly returns to the Panhandles Wed- Thu, when showers and storms could be in play once again. The overall setup for storms looks rather messy, as a stalling cold front and upper level shortwave situate atop the Panhandles. The position of this front is still a point of contingency amongst guidance, as well as quality of moisture return and deep layer shear. If conditions culminate favorably though and more aggressive guidance comes to fruition, strong to severe storms with a wind and hail threat would be possible. As the aforementioned front gradually slides south, the parent trough situated over the southwest CONUS will translate eastward towards the Plains by Thursday, providing lift for additional showers and embedded storms. Anomalously high PWATs around 0.75-1.25" should exist throughout this time frame, supporting more chances at beneficial spring rains through Thursday night, even if the thunderstorm threat doesn't pan out. There's still ample time for this outlook to trend one way or the other, so please check back for updates as we get closer. We transition back to benign weather Friday as the system exits and dry air surges in. After cooler temps on Thursday in the wake of the front and under the influence of heavy cloud cover/rain, above average temperature come right on back by the weekend. Harrel && .AVIATION... (12Z TAFS) Issued at 913 AM CDT Sun May 12 2024 A weather system continues to impact the entire panhandles and all terminals with rain showers and thunderstorms today. This system is causing low clouds decks this morning of MVFR to IFR levels which will then rise to VFR by the afternoon. However heavier showers and thunderstorms are expected during the afternoon to evening which can lead to MVFR to IFR conditions briefly. There will also be a small chance for strong to severe thunderstorms with large hail and damaging winds this afternoon and evening. These storms could from over the airfields of KAMA and KGUY but are more likely to the east of the airfields. A surface low that is forming over the area will bring changing wind directions. Winds start off from the S and will shift to the W during the afternoon before finally shifting to the NW by the evening. && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 50 78 48 86 / 20 10 0 0 Beaver OK 51 75 46 85 / 60 20 0 0 Boise City OK 47 76 44 84 / 50 10 0 10 Borger TX 54 81 49 90 / 40 10 0 10 Boys Ranch TX 50 81 47 89 / 20 10 0 0 Canyon TX 50 79 47 86 / 20 10 0 0 Clarendon TX 53 78 50 83 / 30 10 0 0 Dalhart TX 46 77 42 85 / 50 10 0 10 Guymon OK 49 76 45 86 / 50 10 0 10 Hereford TX 50 81 47 88 / 10 10 0 0 Lipscomb TX 52 75 48 84 / 70 20 0 0 Pampa TX 52 76 49 85 / 40 10 0 0 Shamrock TX 54 78 50 83 / 60 10 0 0 Wellington TX 55 79 51 84 / 60 10 0 0 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...98 LONG TERM....38 AVIATION...98
Hazardous weather outlook, May 12, 1:01 PM CDT, 4 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 101 PM CDT Sun May 12 2024 OKZ001>003-TXZ001>020-317-130615- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 101 PM CDT Sun May 12 2024 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Another round of thunderstorms is expected this afternoon. Some thunderstorms may become strong to severe with the primary hazards of large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are possible Wednesday and Thursday. The probability for severe thunderstorms appears low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Local storm report, May 12, 4:34 PM CDT, 1 hour 23 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
434 PM CDT Sun May 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM Hail 9 SW Spearman 36.08N 101.27W
05/12/2024 E1.00 Inch Hansford TX Public
Report received from mPing.
&&
JCLocal storm report, May 12, 4:47 PM CDT, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
447 PM CDT Sun May 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM Funnel Cloud 4 N Amarillo 35.27N 101.83W
05/12/2024 Potter TX Public
Multiple reports and pictures of a funnel
cloud near the North Loop 335 and River Road
area. No indications this made contact with
the ground. No reports of any damage that
occurred.
&&
JCSpecial weather statement, May 12, 4:55 PM CDT, 1 hour 2 minutes before
Special Weather Statement National Weather Service Amarillo TX 455 PM CDT Sun May 12 2024 TXZ013-014-018-019-122230- Gray TX-Donley TX-Carson TX-Armstrong TX- 455 PM CDT Sun May 12 2024 ...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ARMSTRONG... SOUTHEASTERN CARSON...SOUTHWESTERN GRAY AND NORTHWESTERN DONLEY COUNTIES THROUGH 530 PM CDT... At 454 PM CDT, Doppler radar was tracking a strong thunderstorm capable of producing a landspout 5 miles south of Groom, or 13 miles east of Claude, moving east at 20 mph. HAZARD...Landspouts and pea size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Groom, Howardwick, Lake Mcclellan, and Goodnight. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3502 10123 3531 10108 3532 10079 3501 10092 TIME...MOT...LOC 2154Z 267DEG 19KT 3512 10112 LANDSPOUT...POSSIBLE MAX HAIL SIZE...0.25 IN MAX WIND GUST...<30 MPH Harrel
Local storm report, May 12, 5:04 PM CDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
504 PM CDT Sun May 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Hail 12 N Texhoma 36.68N 101.79W
05/12/2024 E1.75 Inch Texas OK Public
Mentions off possibly bigger hail stones
present.
&&
11Special weather statement, May 12, 5:26 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Amarillo TX
526 PM CDT Sun May 12 2024
TXZ014-015-018>020-122300-
Gray TX-Wheeler TX-Donley TX-Collingsworth TX-Armstrong TX-
526 PM CDT Sun May 12 2024
...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL ARMSTRONG...
SOUTHWESTERN WHEELER...SOUTHEASTERN GRAY...NORTHWESTERN COLLINGSWORTH
AND NORTHERN DONLEY COUNTIES THROUGH 600 PM CDT...
At 525 PM CDT, Doppler radar was tracking strong thunderstorms
capable of producing a landspout along a line extending from 5 miles
northwest of Alanreed to 5 miles north of Howardwick to 7 miles
southeast of Goodnight. Movement was east at 25 mph.
HAZARD...Landspouts, wind gusts up to 50 mph, and pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Clarendon, Mclean, Howardwick, Lelia Lake, Alanreed, Kellerville, and
Greenbelt Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3542 10027 3512 10046 3489 10070 3492 10124
3509 10095 3533 10079
TIME...MOT...LOC 2225Z 264DEG 23KT 3528 10079 3511 10091 3499 10106
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
HarrelLocal storm report, May 12, 5:43 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
543 PM CDT Sun May 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM Landspout 5 SE Keyes 36.76N 102.18W
05/12/2024 Cimarron OK Law Enforcement
Multiple reports and pictures of a landspout
to the south of Keyes.
&&
JCThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 2:34 PM CDT | Severe Thunderstorm Warning | AMA | Cimarron, Texas | 41 min |
| May 12, 2:42 PM CDT | Special Weather Statement | AMA | Beaver | 33 min |
| May 12, 3:14 PM CDT | Severe Thunderstorm Warning | AMA | Cimarron, Texas | 46 min |
| May 12, 3:57 PM CDT | Severe Thunderstorm Warning | AMA | Cimarron, Texas | 48 min |
| May 12, 4:41 PM CDT | Areal Flood Advisory | AMA | Cimarron, Texas | 4 hr |
| May 12, 4:41 PM CDT | Severe Thunderstorm Warning | AMA | Texas | 49 min |
| May 12, 5:16 PM CDT | Severe Thunderstorm Warning | AMA | Texas | 44 min |
| May 12, 5:39 PM CDT | Severe Thunderstorm Warning | AMA | Texas | 51 min |
| May 12, 6:24 PM CDT | Severe Thunderstorm Warning | AMA | Texas | 51 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.